The Ahlswede-Daykin Theorem

  • Peter C. Fishburn
  • Lawrence A. Shepp


In 1978, Rudolf Ahlswede and David Daykin published a theorem which says that a certain inequality on nonnegative real valued functions for pairs of points in a finite distributive lattice extends additively to pairs of lattice subsets. It is an elegant theorem with widespread applications to inequalities for systems of subsets, linear extensions of partially ordered sets, and probabilistic correlation. We review the theorem and its applications, and describe a recent generalization to n-tuples of points and subsets in distributive lattices. Although many implications of the Ahlswede-Daykin theorem follow from the weaker hypotheses of the widely-cited FKG theorem, several important implications are noted to require the stronger hypotheses of the basic theorem of Ahlswede and Daykin.


Partial Order Distributive Lattice Random Permutation Linear Extension Strong Hypothesis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    R. Aharoni and R. Holzman, “Two and a half remarks on the Marica- Schönheim inequality”, J. London Math. Soc., (2), 48, 1993, 385–395.MathSciNetzbMATHCrossRefGoogle Scholar
  2. [2]
    R. Aharoni and U. Keich, “A generalization of the Ahlswede-Daykin inequality”, Discrete Math., 152, 1996, 1–12.MathSciNetzbMATHCrossRefGoogle Scholar
  3. [3]
    R. Ahlswede and D. E. Daykin, “An inequality for the weights of two families of sets, their unions and intersections”, Z. Wahrscheinlichkeitstheorie und Verw. Gebiete, 43, 1978, 183–185.MathSciNetzbMATHCrossRefGoogle Scholar
  4. [4]
    R. Ahlswede and D. E. Daykin, “Inequalities for a pair of maps S x S → S with S a finite set”, Math. Z., 165, 1979, 267–289.MathSciNetzbMATHCrossRefGoogle Scholar
  5. [5]
    G. Birkhoff, Lattice Theory, 3rd ed. Providence, RI, Amer. Mathematical Soc., 1967.zbMATHGoogle Scholar
  6. [6]
    B. Bollobâs, Combinatorics, Cambridge, Cambridge Univ. Press., 1986.zbMATHGoogle Scholar
  7. [7]
    B. Bollobâs and G. Brightwell, “Parallel selection with high probability”, SIAM J. Discrete Math., 3, 1990, 21–31.MathSciNetCrossRefGoogle Scholar
  8. [8]
    G.R. Brightwell, “Universal correlations in finite posets”, Order, 2, 1985, 129–144.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    G.R. Brightwell, “Some correlation inequalities in finite posets”, Order, 2, 1986, 387–402.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    R. M. Burton Jr. and M. M. Franzosa, “Positive dependence properties of point processes”, Ann. Probab., 18, 1990, 359–377.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    D.E. Daykin, “A lattice is distributive iff”, Nanta Math., 10, 1977, 58–60.MathSciNetzbMATHGoogle Scholar
  12. [12]
    D.E. Daykin and L. Lovâsz, “The number of values of a Boolean function”, J. London Math. Soc., (2) 12, 1976, 225–230.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    P.C. Fishburn, “A correlational inequality for linear extensions of a poset”, Order, 1, 1984, 127–137.MathSciNetzbMATHCrossRefGoogle Scholar
  14. [14]
    P.C. Fishburn, “Maximizing a correlational ratio for linear extensions of posets”, Order, 3, 1986, 159–167.MathSciNetzbMATHCrossRefGoogle Scholar
  15. [15]
    P.C. Fishburn, “A note on linear extensions and incomparable pairs”, J. Combin. Theory Ser. A, 56, 1991, 290–296.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    P.C. Fishburn, “Correlation in partially ordered sets”, Discrete Appl. Math., 39, 1992, 173–191.MathSciNetzbMATHCrossRefGoogle Scholar
  17. [17]
    P.C. Fishburn, P.G. Doyle and L.A. Shepp, “The match set of a random permutation has the FKG property”, Ann. Probab., 16, 1988, 1194–1214.MathSciNetzbMATHCrossRefGoogle Scholar
  18. [18]
    C.M. Fortuin, P.N. Kasteleyn and J. Ginibre, “Correlation inequalities for some partially ordered sets” Comm. Math. Phys., 22, 1971, 89–103.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    R.L. Graham, “Linear extensions of partial orders and the FKG inequality”, Ordered Sets, I. Rival, ed., Dordrecht, Reidel., 1982, 213–236.Google Scholar
  20. [20]
    R.L. Graham, “Applications of the FKG inequality and its relatives”, Proceedings 12th International Symposium on Mathematical Programming. Berlin, Springer, 1983, 115–131.Google Scholar
  21. [21]
    R.L. Graham, A.C. Yao and F.F. Yao, “Some monotonicity properties of partial orders”, SIAM J. Algebraic Discrete Methods, 1, 1980, 251–258.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    R. Holley, “Remarks on the FKG inequalities”, Comm. Math. Phys., 36, 1974, 227–231.MathSciNetCrossRefGoogle Scholar
  23. [23]
    F.K. Hwang and L.A. Shepp, “Some inequalities concerning random subsets of a set”, IEEE Trans. Information Theory, 33, 1987, 596–598.MathSciNetzbMATHCrossRefGoogle Scholar
  24. [24]
    K. Joag-Dev, “Association of matchmakers”, mimeo, Department of Statistics, University of Illinois, 1985.Google Scholar
  25. [25]
    K. Joag-Dev, L.A. Shepp and R.A. Vitale, “Remarks and open problems in the area of the FKG inequality”, IMS Lecture Notes-Monograph Series, 5, 1984, 121–126.MathSciNetCrossRefGoogle Scholar
  26. [26]
    J.H.B. Kemperman, “On the FKG inequality for measures on a partially ordered space”, Indag. Math., 39, 1977, 313–331.MathSciNetGoogle Scholar
  27. [27]
    D.J. Kleitman, “Families of non-disjoint sets”, J. Combin. Theory, 1, 1966, 153–155.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    D.J. Kleitman and J. B. Shearer, “Some monotonicity properties of partial orders”, Stud. Appl. Math., 65, 1981, 81–83.MathSciNetzbMATHGoogle Scholar
  29. [29]
    Z. Lengvârszky, “The Marica-Schönheim inequality in lattices”, Bull. London Math. Soc., 28, 1996, 449–454.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    J. Marica and J. Schönheim, “Differences of sets and a problem of Graham”, Canad. Math. Bull., 12, 1969, 635–637.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    Y. Rinott and M. Saks, “On FKG-type and permanental inequalities”, Proc. 1991 AMS-IMS-SIAM Joint Conf. on Stochastic Inequalities, IMS Lecture Series, M. Shaked and Y. L. Tong, eds., 1991.Google Scholar
  32. [32]
    Y. Rinott and M. Saks (n.d.), “Correlation inequalities and a conjecture for permanents”, Cornbinatorica.Google Scholar
  33. [33]
    P.D. Seymour, “On incomparable collections of sets”, Mathematika, 20, 1973, 208–209.MathSciNetzbMATHCrossRefGoogle Scholar
  34. [34]
    L.A. Shepp, “The FKG property and some monotonicity properties of partial orders”, SIAM J. Algebraic Discrete Methods, 1, 1980, 295–299.MathSciNetzbMATHCrossRefGoogle Scholar
  35. [35]
    L.A. Shepp, “The XYZ conjecture and the FKG inequality”, Ann. Probab., 10, 1982, 824–827.MathSciNetzbMATHCrossRefGoogle Scholar
  36. [36]
    E. Szpilrajn, “Sur l’extension de l’ordre partiel”, Fund. Math., 16, 1930, 386–389.zbMATHGoogle Scholar
  37. [37]
    J. van den Berg and U. Fiebig, “On a combinatorial conjecture concerning disjoint occurrences of events”, Ann. Probab., 15, 1987, 354–374.MathSciNetzbMATHCrossRefGoogle Scholar
  38. [38]
    J. van den Berg and H. Kesten, “Inequalities with applications to percolation and reliability”, J. Appl. Probab., 22, 1985, 556–569.MathSciNetzbMATHCrossRefGoogle Scholar
  39. [39]
    P.M. Winkler, “Correlation among partial orders”, SIAM J. Algebraic Discrete Methods, 4, 1983, 1–7.MathSciNetzbMATHCrossRefGoogle Scholar
  40. [40]
    P.M. Winkler, “Correlation and order”, Contemp. Math., 57, 1986, 151–174.CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2000

Authors and Affiliations

  • Peter C. Fishburn
    • 1
  • Lawrence A. Shepp
    • 2
  1. 1.AT&T Labs-ResearchFlorham ParkUSA
  2. 2.Rutgers UniversityPiscatawayUSA

Personalised recommendations